In true Team Tyler spirit, we have an unpredictable turn of events. Tyler is still at Thornton Hospital as an inpatient being treated with neutropenic pneumonia. His white blood cell count has been slowly creeping up and his fevers lessening. However, in a very strange twist, Tyler is yellow!
For the last 3 days, Ty has been very sleepy. Much like someone with narcolepsy, he would fall asleep while sitting up in a chair and immediately act like he was in a deep dream. He also stated that he felt like he was having conversations with people, who were not there when he would wake up. Two days ago we noticed the whites of his eyes were getting a yellow tinge. We figured it was the increase in medications and thought nothing of it. He had the bronchoscopy yesterday and underwent sedation, and today, he is still groggy and acting ‘funny’, think of the YouTube, ‘David After the Dentist’. His skin is also extremely yellow. As the self-proclaimed ‘BananaMan’, we were starting to wonder what was going on. As a neutropenic patient in a fragile state, we were also getting very concerned.
Today Tyler’s blood tests revealed very elevated levels of bilirubin – a pigment that comes from the breakdown of red blood cells. Bilirubin gets processed in the liver, and an excess means the liver is having issues and cannot metabolize the bilirubin, therefore there is an excess of bilirubin accumulating in the blood. In other words, liver function is now in question.
As of today, Ty’s liver does not show abnormalities under ultrasound, so no stones or visible defects. We were informed that one of the preventative anti-fungal medications Tyler was on is processed through the liver and has the potential to be liver damaging.
This medication was recently doubled in dosage…
The side effects of this medication are: hallucinations, drowsiness, jaundice…
Tyler was immediately removed from this anti-fungal today. He is seriously BananaMan yellow, and his demeanor is still ‘funny’. We are all hoping they found the culprit in the anti-fungal medication, but we will have to wait and see. One day at a time.
Thank you for your continued thoughts and well-wishes.